Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 24, NWS Elko, NV

December 30, 2018Nye County, Nevada

NWS Elko, NV issued this wind advisory at Dec 30, 2018, 5:43 PM PST for Nye County, Nevada. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2018, 5:43 PM PST (01:43 UTC)
Expired
Dec 30, 2018, 9:10 PM PST
In force
3 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS75 KLKN 310143
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
543 PM PST Sun Dec 30 2018

NVZ040-310600-
/O.NEW.KLKN.WI.Y.0024.181231T0143Z-181231T0600Z/
Northwestern Nye County-
543 PM PST Sun Dec 30 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect until 10 PM PST this evening. 



* WINDS...Northwest 30 to 35 mph with gusts to 50 mph.

* TIMING...Winds will remain gusty through this evening.

* IMPACTS...Winds can make travel difficult especially for high
  profile vehicles. Loose outdoor objects such as 
  trash cans and patio furniture can be blown around and 
  should be secured or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

90
1 follow-up statement
966 
WWUS75 KLKN 310510
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
910 PM PST Sun Dec 30 2018

NVZ040-310615-
/O.CAN.KLKN.WI.Y.0024.000000T0000Z-181231T0600Z/
Northwestern Nye County-
910 PM PST Sun Dec 30 2018

...WIND ADVISORY IS CANCELLED...

Winds that strengthened behind a cold front this evening have
lessened. Thus the Wind Advisory for northern Nye County has been
cancelled.

$$

LW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 30, 5:31 PM PST, 12 minutes earlier.

Area forecast discussion, Dec 30, 5:31 PM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Elko NV
531 PM PST Sun Dec 30 2018

.SYNOPSIS...A cold front will continue to move through Nevada
this evening, bringing a quick burst of snow and some gusty winds.
After some leftover showers tonight and Monday morning, very dry
and cold conditions will drop into the state. Many valleys will be
below zero degrees on New Year's morning. There will then be a
slow warm up through the week with continued dry conditions.

&&

.UPDATE...Winds in Northwest Nye County have reached advisory
criteria over the last hour and the strong northwest flow is
expected to continue over the next few hours. A Wind Advisory has
therefore been issued until 06Z.

&&

.PREV DISCUSSION... /ISSUED AT 311 PM /

SYNOPSIS...A cold front will continue to move through Nevada this
evening, bringing a quick burst of snow and some gusty winds.
After some leftover showers tonight and Monday morning, very dry
and cold conditions will drop into the state. Many valleys will be
below zero degrees on New Year's morning. There will then be a
slow warm up through the week with continued dry conditions.

SHORT TERM...Tonight through Wednesday

A cold front is currently moving down southward through northern
Nevada, bringing along with it a fairly quick burst of around an
inch snow along with some gusty winds. The frontal band with its
snow is expected to move through central Nevada this evening and
should be south of White Pine County by midnight. There looks to
then be some leftover showers tonight through Monday, though they
are likely to dissipate by Monday afternoon. A Winter Weather
Advisory continues through Monday morning for northern Elko
County, though this will likely be cancelled early once the snow
showers die down since the main frontal band with the widespread
precipitation has passed through the area.

A cold and very dry northerly flow sets up behind the front,
bringing with it much below normal temperatures through
Wednesday. Temperatures tonight will be 5 to 15 degrees with highs
on Monday mainly in the 20's. Temperatures really turn frigid though
on New Year's morning as skies clear and many valleys drop below
0 degrees. Temperatures will have a hard time rebounding on
Tuesday out of the teens. Lows will warm a little Tuesday night,
but still some valleys will drop below zero. Highs on Wednesday
should rise into the 20's in continued dry conditions.

LONG TERM...Wednesday night through next Sunday. A ridging
pattern over a good portion of the western US will keep the Great
Basin region quiet and dry through the latter part of the week.
Pacific Northwest storminess will bring a few high clouds at least
over northern Nevada through Friday. In addition, temperatures
will moderate upwards as 500dm heights rise over the region. Highs
will generally be in the 30s and 40s through the weekend. Low
temperatures in the single digits Thursday morning will rise
generally into the teens Friday morning lasting through the
weekend. As the ridge remains in place, an inversion will develop
with the potential for at least morning fog each morning.

The next trough to impact the region could be around the Saturday
or Sunday time frame. Model spread is still high with differences
in timing and position between the ECMWF and GFS so forecast
confidence for this system is quite low.

AVIATION...A band of brief heavy snow will pass through northern
and central NV this evening producing IFR and short-duration LIFR
conditions at KBAM and possibly KWMC. Snow will reach KELY later
this evening around 0400Z. Winds will shift from a west-southwest
direction to a northwest direction as the cold front moves
through. Gusty northwest winds up to 35kts will occur at KTPH
through this evening.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM PST Monday for Northern Elko
County.

Wind Advisory from 5 PM to 10 PM PST Monday for Northwestern Nye
County.

&&

90

In the hours before

Local storm report, Dec 30, 2:47 PM PST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
247 PM PST SUN DEC 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST 6 NNE RYNDON            41.04N 115.57W
12/30/2018  M62 MPH          ELKO               NV   PUBLIC

            N7NNV COAL MINE CANYON WEATHER STATION ELEV
            5550 FT.

&&

86

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.